Why is Chemotherapy used to treat RA, and Why are we told to ignore the side effects?
It may sound alarming, but a number of chemotherapy drugs are used to treat rheumatoid arthritis, usually in lower doses than when used to treat cancer. RA is an autoimmune disease in which an abnormal immune reaction causes the inflammation of the joints. When used to treat cancer, chemotherapy drugs are given to kill off tumor cells, but in cases of RA the drugs are given to slow cell reproduction and decrease the metabolic processes that can lead to the inflammation.
escribed at lower doses.
Some of the less severe side effects of chemotherapy include: Acne; chills and fever; dizziness; flushing; general body discomfort; hair loss; headache; infertility; irregular periods; itching; loss of appetite; lowered resistance to infection; miscarriage; nausea; sensitivity to sunlight; sore throat; speech impairment; stomach pain; swelling of the breast; unusual tiredness; vaginal discharge; vomiting.
Severe side effects include: Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; blood in the urine; bone pain; calf pain/swelling; change in amount of urine; chest pain; confusion; dark urine; diarrhea; dry cough; enlarged glands; fatigue; fever or chills; inflammation of the pancreas (stomach tenderness, nausea, vomiting, fever, increased pulse rate); irregular heartbeat; mental changes; mouth sores; muscle weakness; persistent sore throat; red, swollen, or blistered skin; seizures; serious infection (herpes, hepatitis, blood infection); trouble breathing; unusual bleeding or bruising; unusual pain and discoloration of the skin; vision changes; vomit that looks like coffee grounds; yellowing of skin or eyes.
After doing research into this, I couldn't find too much, but from experience I know RA is very difficult to treat. If they find a medicine that seems to be working very well (no pain, inflammation or signs of the RA), it's a good sign. If the side effects are minimal and livable, in a way, they are worth it. I know I'd rather live with thin hair or a day of feeling nauseous than weeks and weeks of not being able to move or function in life.
Overall, there is no cure for RA and for now we learn to live with the medications that do work for us. If side effects become so bad they are not livable, than you should not be on that medicine anymore. ANY side effect should be mentioned to your doctor, no matter how minor. You could wake up with a rash one morning, ignore it, and a week later having difficulty breathing. Never let anything go without being mentioned, your doctor will not mind, I promise! If he does, than maybe it's time to find a new doctor! I wish everyone the best of luck and hope you all find medicines that work well for you, without too much side effects.